Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 28, 2021Mono County, California

NWS Reno, NV issued this special weather statement at Jul 28, 2021, 4:30 PM PDT for Mono County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 4:30 PM PDT (23:30 UTC)
Expired
Jul 28, 2021, 5:15 PM PDT
In force
45 min
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 162 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS85 KREV 282330
SPSREV

Special Weather Statement
National Weather Service Reno NV
430 PM PDT Wed Jul 28 2021
 
CAZ073-290015-
Mono CA-
430 PM PDT Wed Jul 28 2021

...STRONG THUNDERSTORMS WEST OF MAMMOTH LAKES AND JUNE LAKE LOOP...

At 424 PM PDT, Doppler radar was tracking strong thunderstorms 10 
miles southwest of June Lake. These storms were nearly stationary.

Frequent cloud-to-ground lightning, moderate to heavy rainfall, 
rapid temperature drops, and small hail are possible with these 
storms. 

Locations impacted include...
Mammoth Lakes, June Lake, Crestview, Mammoth Mountain, Crowley Lake
Campground, Mammoth-Yosemite Airport, Junction U.S 395 And CA 158 S
(june Lake Junction), Junctions U.S 395 And CA 158 N-Ca 120 E, Cold
Water Campground, Sherwin Creek Campground, Twin Lakes Campground,
Deadman Campground, Lee Vining Campgrounds, Silver Lake Campground,
Oh Ridge Campground, Shady Rest Campground, Big Springs Campground,
Convict Lake Campground, Aspen Campground and Junction U.S 395 And CA
203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds or those hiking should consider seeking 
sturdy shelter until these storms weaken.

&&

LAT...LON 3755 11892 3755 11898 3759 11903 3769 11907
      3774 11913 3774 11920 3771 11922 3773 11926
      3779 11920 3788 11920 3792 11926 3799 11917
      3755 11870 3749 11885
TIME...MOT...LOC 2324Z 210DEG 3KT 3770 11924 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:53 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 2:53 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
253 PM PDT Wed Jul 28 2021

.SYNOPSIS...

Daily thunderstorm chances are in the forecast through this
weekend. Smoke and haze from nearby wildfires continuing as well
into the weekend. Temperatures will be variable, but generally
within 5 degrees of normal. Drier conditions with the return to
more typical westerly winds arrive around August 3-4.

&&

.DISCUSSION...

Another surge of moisture will bring additional thunderstorm chances
for the remainder of the week and the upcoming weekend. The smoke
and haze forecast continued to show what may be deemed lighter
than what should be observed. But developing storms could alter
the current picture with their direct impact on wildfire activity.
At this point, only the Dixie fire is the primary contributor to
smoke and haze over the region. Temperatures overall will hover
slightly above seasonal normal but take a noticeable drip with the
early initiation and development of storms along with accompanying
precipitation over the region. Here are the highlights:

THUNDERSTORMS:

* Recent water vapor imagery shows the dry slot that had
  positioned itself over western NV last night and brought
  drier/stable conditions north of Lake Tahoe looks to be shifting
  west. Soundings continue to show the upper levels remained
  moist with PWATs hovering between 0.5-0.75". There will be a
  general moistening of the low and mid-levels through the week
  which will increase into the weekend. PWAT values will once
  again top into the 0.8-1.1" range this weekend and bring an
  increased risk of local flashing flooding to the region.

* Expect storm coverage to increase from south to north each day
  with localized heavy rainfall a definite concern. Storm motions
  may be fast enough to mitigate the flood risk through Thursday,
  but weaker storm motions Friday into Saturday coupled with peak
  moisture will bring additional flash flood concerns. This is
  especially true for recent high-risk burn scars and ongoing
  wildfires, including, but not limited to, Tamarack, Beckwourth,
  Numbers/Monarch, and Sheep. Winds exceeding 45 mph remain a
  possibility from thunderstorm outflow winds which could arouse
  areas of blowing dust as they propagate further into the basin
  areas of Pershing and Humboldt counties.

* Chances for more thunderstorms extend into Thursday and peaks
  Friday into Saturday. Coverage will continue into Sunday, but
  may not be as widespread after the anticipated activity Saturday
  could produce a lingering and widespread area of cloud cover
  over much of the Sierra east into the Great Basin. Nocturnal
  showers with a stray embedded thunderstorm or two will remain a
  real possibility Friday and Saturday nights.

SMOKE:

* Smoke continues to affect those areas directly downwind of the
  Dixie Fire, such as Lake Almanor, Susanville, and the Honey Lake
  Basin where air quality remained poor. Hazy conditions lingered
  near the Oregon border as well due to the Bootleg Fire. Smoke
  and haze for the most part should remain relatively diffuse over
  western NV this evening. But that can change quickly as strong
  downdrafts and outflows could fan and once again whip up our
  resident wildfires. It will be a wait-and-see how thunderstorms
  impact the wildfires as both rain and strong outflows will
  remain contributors to smoke and air quality impact over the
  region.

TEMPS, WIND, AND EXTENDED RANGE OUTLOOK:

* Daytime highs will be within 5 degrees of normal, varying day
  to day based on thunderstorm coverage and time of storm
  initiation. The one exception is this weekend, when highs may be
  more like 8-10 degrees below normal as we may stay
  predominately cloudy with showers and thunderstorms. Probably a
  welcome relief for many after all the excessive heat this month.
  Nights will remain mild due to the increased moisture and cloud
  cover. But the chance for cooling improves going into the first
  week of August as a drier airmass begins to work into the
  region.

* Winds will be lighter than usual outside of thunderstorm
  influences through the weekend. Around August 3-4, a trough
  begins to move into the west coast bringing the return of dry
  southwest flow. This will lead to typical westerly afternoon
  breezes and decreasing humidity values. Ensemble guidance
  continues to bring hopeful signs of a more typical summertime
  regime over the area. -Amanda

&&

.AVIATION...

OVERVIEW: Mid-level moistening will continue into the evening and
Thursday with a range of isolated to scattered storms firing up
along the eastern Sierra to the Tahoe Basin-Sierra Front each
afternoon and then pushing eastward into the Basin and Range
during the early evenings. The most favored areas for storm
formation will be south of Highway 50. More isolated thunderstorm
activity farther north into the I-80 corridor and along the NV/OR
border. Lighter wind conditions will dominate the environment
outside of storm outflow boundaries.

IMPACTS: Stronger storm cells will have precipitation cores with
the capacity for brief heavy downpours. The area from KMMH-KMEV
will have a better chance of heavy rainfall with storm initiation.
As mature storms begin to push off the Sierra into the basin
areas late each afternoon into the evening hours, strong outflow
winds will dominate over local wind regimes the further east they
push across western NV. Gusts to 40-45 kts are likely with these
outflows with some patchy blowing dust. Small hail cannot be ruled
out with stronger storm cells.

OUTLOOK: Storms with heavy rain will increase in coverage and
spread to all of the Sierra, northeast CA, and western NV Friday
and Saturday. Storm coverage will decrease but linger Sun-Mon
before an approaching trough increases a dry-stable southwest
upper flow over ERN CA/WRN NV bringing more typical late day
westerly breezes by Wednesday of next week. -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 28, 12:05 PM PDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Reno NV
1205 PM PDT Wed Jul 28 2021

CAZ071>073-NVZ001>004-282030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1205 PM PDT Wed Jul 28 2021

...Thunderstorms developing over the eastern Sierra and western
Nevada...

Thunderstorms will continue to develop across the eastern Sierra and
western Nevada through this evening. Moderate to heavy rainfall, pea
size hail, and winds in excess of 40 mph will be possible with the
storms. Thunderstorm activity should diminish by 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters, hikers, and those outdoors should have a plan to quickly
seek shelter in a vehicle or building if a thunderstorm approaches
your location.

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3809 11935 3820 11963 3845 11968
      3869 11998 3943 12037 3956 11749 3938 11776
      3922 11772 3910 11778 3900 11819 3889 11817
      3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1901Z 169DEG 13KT 3812 11941

BB
Special weather statement, Jul 28, 2:09 PM PDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Reno NV
209 PM PDT Wed Jul 28 2021

CAZ071-072-NVZ001>004-282215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
209 PM PDT Wed Jul 28 2021

...STRONG OUTFLOW WINDS AND THUNDERSTORMS MOVING ACROSS SOUTHERN
LYON-DOUGLAS-CARSON CITY AND OVER LAKE TAHOE...

At 208 PM PDT, Doppler radar was tracking strong thunderstorms and
outflow winds along a line extending from Sugar Pine Point S to near
Pine Grove. Movement was north at 15 mph.

Wind gusts in excess of 40 mph, moderate to heavy rainfall, and
small hail will be possible.

Locations impacted include...
Carson City, Tahoe City, Incline Village, Kings Beach, Prosser Creek
Reservoir, Gardnerville, Virginia City, Boca Reservoir, Gardnerville
Ranchos, Dayton, Johnson Lane, Yerington, Spooner Summit,
Glenshire-Devonshire Cdp, Carson City Airport, Glenbrook, Crystal
Bay, New Washoe City, Genoa and Sugar Pine Point S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3949 12021 3905 11854 3864 11873 3904 12021
TIME...MOT...LOC 2108Z 190DEG 14KT 3908 12013 3873 11881

CJ
Special weather statement, Jul 28, 3:29 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Reno NV
329 PM PDT Wed Jul 28 2021

NVZ001>004-282330-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
329 PM PDT Wed Jul 28 2021

...STRONG SOUTHERLY OUTFLOW WINDS POSSIBLE OVER SOUTHERN WASHOE,
STOREY, NORTHERN LYON, AND WESTERN CHURCHILL COUNTIES...

At 323 PM PDT, Doppler radar was tracking an outflow boundary along
a line extending from near New Washoe City to 20 miles south of
Fallon. Movement was northeast at 25 mph.

Winds in excess of 30 mph, choppy area lake conditions, and reduced
visibility from blowing dust will be possible with this outflow
boundary.

Locations impacted include...
Reno, Fallon, Lahontan Reservoir, Virginia City, Sparks, Fernley,
Dayton, Wingfield Springs, Northwest Reno, Spanish Springs, Golden
Valley, Virginia Peak, Verdi-Mogul, Hidden Valley, Somersett, Washoe
City, Verdi, Silver Springs, Derby Dam and Lemmon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on any area lakes such as Washoe Lake or Lahontan Reservoir, get
out of the water immediately. Do not be caught on the water in windy
conditions.

&&

LAT...LON 3904 11861 3936 12001 3950 12000 3991 11984
      3957 11819
TIME...MOT...LOC 2223Z 206DEG 22KT 3941 11993 3919 11875

CJ
Special weather statement, Jul 28, 4:30 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
430 PM PDT Wed Jul 28 2021

CAZ073-290015-
Mono CA-
430 PM PDT Wed Jul 28 2021

...STRONG THUNDERSTORMS WEST OF MAMMOTH LAKES AND JUNE LAKE LOOP...

At 424 PM PDT, Doppler radar was tracking strong thunderstorms 10
miles southwest of June Lake. These storms were nearly stationary.

Frequent cloud-to-ground lightning, moderate to heavy rainfall,
rapid temperature drops, and small hail are possible with these
storms.

Locations impacted include...
Mammoth Lakes, June Lake, Crestview, Mammoth Mountain, Crowley Lake
Campground, Mammoth-Yosemite Airport, Junction U.S 395 And CA 158 S
(june Lake Junction), Junctions U.S 395 And CA 158 N-Ca 120 E, Cold
Water Campground, Sherwin Creek Campground, Twin Lakes Campground,
Deadman Campground, Lee Vining Campgrounds, Silver Lake Campground,
Oh Ridge Campground, Shady Rest Campground, Big Springs Campground,
Convict Lake Campground, Aspen Campground and Junction U.S 395 And CA
203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds or those hiking should consider seeking
sturdy shelter until these storms weaken.

&&

LAT...LON 3755 11892 3755 11898 3759 11903 3769 11907
      3774 11913 3774 11920 3771 11922 3773 11926
      3779 11920 3788 11920 3792 11926 3799 11917
      3755 11870 3749 11885
TIME...MOT...LOC 2324Z 210DEG 3KT 3770 11924

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:05 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey85 min
Jul 28, 2:09 PM PDTSpecial Weather StatementREVDouglas, Lyon66 min
Jul 28, 3:29 PM PDTSpecial Weather StatementREVChurchill, Storey61 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.